Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 93, NWS Aberdeen, SD

July 24, 2000Edmunds County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 2000, 5:34 AM CDT for Edmunds County, South Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 24, 2000, 5:34 AM CDT (10:34 UTC)
Expired
Jul 24, 2000, 6:00 AM CDT
In force
26 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Edmunds County, SD

The radar

The Aberdeen radar (KABR), 63 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 5:40 AM CDTHail 1Roscoe, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1580 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 241035
SVRABR
SDC045-241100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
534 AM CDT MON JUL 24 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA

* UNTIL 600 AM CDT

* AT 534 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHWEST OF IPSWICH...MOVING EAST AT
  30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  IPSWICH AROUND 540 AM CDT
  PLAINVIEW COLONY AROUND 545 AM CDT
  CRAVENS CORNER...DEERFIELD COLONY AROUND 550 AM CDT
  MINA AROUND 600 AM CDT

GO INSIDE A STURDY BU9ILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
$$
KEEFE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:00 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 24, 3:00 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
300 AM CDT MON JUL 24 2000

MODELS ARE SIMILAR WITH MAIN FEATURES BUT HANDLE H5 LOW MOVING
THROUGH THE RIDGE DIFFERENTLY.  AVN IS VERY CONSISTENT WITH PREVIOUS
RUN ALTHOUGH ETA SEEMS TO HAVE A GOOD HANDLE ON CURRENT SITUATION.
WILL USE A BLEND OF AVN/ETA.  NGM SEEMS TOO FAST IN THIS CASE.  MAIN
CONCERN FOR TODAY IS TIMING OF CONVECTION.  SPC HAS MDT RISK TO OUR
SOUTHEAST AND SLIGHT RISK OVR MUCH OF THE CWA.  LATEST IR SATELLITE
SHOWING CONVECTION IS CURRENTLY ONGOING CLOSE TO STRENGTHENING
SURFACE LOW MOVING OUT OF MONTANA.  WARM FRONT ALSO HAS AN AREA OF
CONVECTION ASSOCIATED WITH IT.  AT THIS TIME CONVECTION IS
DISSIPATING AS IT MOVES EAST TOWARD ABERDEEN COUNTY WARNING AREA.
LAPS DATA SHOWING HIGHEST DEWPOINTS AND MOST UNSTABLE AIR TO OUR
SOUTHWEST.  ETA AND AVN SIMILAR IN MOVING THIS LOW INTO NEBRASKA AND
SETTING UP WARM FRONT ALONG SOUTHERN SOUTH DAKOTA BORDER.  STRONG
LOW LEVEL FEED INTO WARM FRONT FOR MOST OF TODAY.  ETA DEPICTS 35+
KTS THROUGH NEBRASKA.  GOOD H25 DIVERGENCE BULLS EYE FORMS ALSO TO
OUR SOUTH LATER THIS AFTERNOON.  SO EXPECT BEST CHANCE FOR
CONVECTION WILL OCCUR ALONG WARM FRONT TO OUR SOUTH.  DO LIKE NCEP
DEPICTION OF SEPERATE AND TRAILING COLD FRONT FROM NORTHERN LOW AND
EXPECT OUR BEST CHANCE OF CONVECTION HERE WILL BE ASSOCIATED WITH
IT.  BOTH MODELS DEPICT COOLING OF THE LAYER BELOW H70.  ETA TIME
HEIGHT CROSS SECTION THEN SHOWS AREA OF LOW LAYER LIFT ASSOCIATED
WITH PASSING COLD FRONT LATE IN THE EVENING.  MODEL SOUNDINGS DEPICT
LIFTED INDEX VALUES FALLING TO -3C TO -7C BY THIS AFTERNOON WITH
CAPES FROM AROUND 1200 J/KG TO 3000 J/KG WITH THE ETA HAVING THE
MOST UNSTABLE VALUES. THE AVN BRINGS COOLER AIR INTO LOW LEVELS IN
THE EAST FASTER THAN ETA.  WILL KEEP POPS IN ALL AREAS BUT FEEL
ENOUGH UNCERTAINTY ABOUT LOCATION AND TIMING THAT WILL NOT UP POPS
MUCH FROM CURRENT VALUES AND WILL NOT MENTION SEVERE IN THIS AREA.
TONIGHT WILL KEEP CHANCE OF CONVECTION ALONG FRONT WHICH WILL NOT
CLEAR OUR AREA UNTIL MORNING.  ETA ESPE\CIALLY HOLDS IN MID LEVEL
MOISTURE THROUGH TUESDAY SO WILL BE IN NO HURRY TO CLEAR SKIES.

.ABR...NONE

KEEFE
N

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:01 AM CDTSevere Thunderstorm WarningABRFaulk, Spink29 min
Jul 24, 6:36 PM CDTSevere Thunderstorm WarningABRBrown24 min
Jul 24, 6:41 PM CDTSevere Thunderstorm WarningABRSpink49 min
Jul 24, 6:45 PM CDTSevere Thunderstorm WarningABRLyman60 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.